By Alvin Danenberg, DDS, DrBicuspid.com contributing writer

May 29, 2019 -- As a periodontist, I used to prescribe narcotic medication for patients who required it for periodontal surgery. I never had the personal experience of being a patient requiring a narcotic for severe pain and never experienced the systemic results of narcotics coursing through my body. After the pathological fracture of my L3 vertebra, I became the patient.

Dr. Alvin Danenberg,
Alvin Danenberg, DDS.

Surgery to repair the vertebra and radiation treatment to destroy some malignant cells impinging on my spinal nerve were effective. Now, my pain is minimal. I started in-home physical therapy, which hopefully will restore me to as close to 100% as possible. As good as a 72-year-old can get.

Since my severe pain is not an issue any longer, I completely came off my daily doses of oxycodone. As I will explain, removing narcotics from my body was an important lesson learned.

I had no idea what to expect. I am placing no blame. But I am emphasizing the importance of knowing all the facts first when you are considering prescribing these medications.

My experience

I started taking Percocet 5.0/325 (5.0 mg of oxycodone, 325 mg of acetaminophen) every six hours in early March 2019. Within a week I required Percocet 7.5/325 (7.5 mg of oxycodone, 325 mg of acetaminophen) every four hours for another three weeks to get the same pain relief. My body required it to soften the intermittent, sharp, stabbing pain.

It never completely removed all the pain, and I also took 600 mg of ibuprofen every eight hours to augment the effects of Percocet. I quickly learned I needed to take Senokot-S along with each Percocet to prevent constipation.

As a patient taking narcotics, I began to experience the consequences.

Consequences

It didn't take long for me to experience unpleasant results from Percocet. For some people, consequences might take a few days; for others they might take a few weeks.

“Removing narcotics from my body was an important lesson learned.”

I first had to deal with constipation, which was not pleasant. Then I noticed a lack of appetite with accompanying stomach discomfort.

A week later, I became tolerant to Percocet and needed to increase my dosage, as noted above. All along, I didn't realize I was becoming dependent on it.

Dependency means that a person could have uncomfortable withdrawal symptoms from stopping the drug. Fortunately, I didn't become addicted. Addiction would mean a person lost control over the use of the drug and continued to compulsively take it.

Unfortunately, Percocet has been the gateway to opioid abuse by some patients. Patients can become addicted to oxycodone and eventually move to more potent drugs like heroin or morphine.

Withdrawal

After successful radiation treatment, I knew I would quit Percocet ASAP. I stopped cold turkey. That was when I realized I became dependent on oxycodone.

The first three days after I abruptly ended Percocet, I had a stomach ache, chills throughout my body, dizziness, nausea, and a tremendous lack of energy. For another three to four days, I experienced depression, weakness, and muscle soreness.

I could have pursued a less uncomfortable route to get off the drug. I could have gradually removed this medication from my system and allowed my body to get back to normal much more slowly. Tapering off Percocet would have been more comfortable. For example, I could have slowly reduced the daily dose as well as the daily frequency over the course of several weeks.

But I didn't taper off, and I had to deal with my personal withdrawal symptoms. Fortunately, by the end of a week or so, I finally felt "normal." But what an eye-opener!

A word to the wise

If you are a practitioner who can prescribe narcotics, be completely aware of all the subtle consequences your patient might experience. Be upfront and candid with your patient. They most likely have no idea what to expect in the short term or long term. Having a withdrawal plan in place to wean the patient as soon as possible also is prudent.

Alvin Danenberg, DDS, has retired from the private practice of periodontics in Bluffton, SC. He continues to be on the faculty of the College of Integrative Medicine and created its integrative periodontal teaching module. He also spent two years as chief of periodontics at Charleston Air Force Base earlier in his career. His website is drdanenberg.com.

The comments and observations expressed herein do not necessarily reflect the opinions of DrBicuspid.com, nor should they be construed as an endorsement or admonishment of any particular idea, vendor, or organization.


Copyright © 2019 DrBicuspid.com
 

To read this and get access to all of the exclusive content on DrBicuspid.com create a free account or sign-in now.

Member Sign In:
MemberID or email address:  
Do you have a DrBicuspid.com password?
No, I want a free membership.
Yes, I have a password:  
Forgot your password?
Sign in using your social networking account:
Sign in using your social networking
account: